Colorado, 2013

Winter Weather in Colorado, February 20 to 21, 2013

February 20 to 21, 2013 · NWS BOU · 10 events in 10 counties and zones

A winter storm brought light to moderate snowfall to much of the Urban Corridor and Northeast Plains. Storm totals ranged from 3 to 6 inches in most areas.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A winter storm brought light to moderate snowfall to much of the Urban Corridor and Northeast Plains. Storm totals ranged from 3 to 6 inches in most areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Feb 20, 3:10 PM MST, 2 hours 50 minutes earlier.

Area forecast discussion, Feb 20, 3:10 PM MST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
310 PM MST WED FEB 20 2013

.SHORT TERM...AN UPPER LOW IS CURRENTLY MOVING OVER ARIZONA AND
WILL BE SWINGING EAST INTO KANSAS TOMORROW. MOISTURE CONVERGENCE
HAS ALREADY PRODUCED AN AREA OF SNOW SHOWERS THAT ARE CURRENTLY
MOVING NORTH THROUGH THE PLAINS OF COLORADO. THERE ARE EVEN A FEW
LIGHTNING STRIKES IN SOUTHERN COLORADO...WHICH HAS THE POTENTIAL
TO ROTATE UP INTO THE FORECAST AREA LATER THIS AFTERNOON.
PROFILER SHOWING FLOW TURNING UPSLOPE TO HELP BRING THESE SHOWERS
TOWARD THE FOOTHILLS. IR SATELLITE SHOWING CLOUD TOPS COOLING OVER
SOUTHWESTERN COLORADO. MODELS...EVEN THIS LATE IN THE GAME...STILL
HAVE DIFFERENCES IN THE SNOWFALL AMOUNTS AND DISPERSEMENT. BUT
WITH THE CURRENT CONDITIONS OCCURRING...WILL GO AHEAD AND KEEP
THE WARNINGS AND ADVISORIES GOING THROUGH THE NIGHT. SOME OF THE
HOURLY HIGH RESOLUTION MODELS HAVE RECENTLY BEEN SHOWING A SHARP
TREND DOWN AFTER MIDNIGHT...SO THE LENGTH OF THE HIGHLIGHTS MAY
NEED TO BE REVISITED. FORECASTED UPWARD QG VERTICAL VELOCITIES ARE
STILL QUITE IMPRESSIVE THROUGH THE NIGHT WHICH SHOULD HELP THE
SNOW KEEP GOING AS THE SYSTEM MOVES EAST.

MOUNTAIN TOP WINDS WILL BE SWITCHING FROM NORTHEAST THIS EVENING
TO NORTHWEST TOWARDS MORNING...WHICH SHOULD BEGIN TO DIMINISH SNOW
FROM WEST TO EAST OVER THE PLAINS AS IT BECOMES A DOWNSLOPE
DIRECTION. MOISTURE WILL CONTINUE TO WRAP-AROUND THE LOW TOMORROW
MORNING TO KEEP SNOW FALLING OVER THE EASTERN PLAINS WITH ANOTHER
COUPLE INCHES EXPECTED. NORTHERLY WINDS WILL KEEP COLDER
TEMPERATURES OVER THE AREA WITH HIGHS IN THE TEENS TO 20S FORECAST
AREA WIDE. SNOW SHOULD BE PRACTICALLY DONE OVER THE PLAINS IN THE
AFTERNOON WITH ONLY A FEW FLURRIES LEFT OVER THE URBAN CORRIDOR
AND MAYBE ANOTHER HALF INCH OVER THE EASTERN PLAINS. THE
MOUNTAINS WILL STILL HAVE SCATTERED AREAS OF SNOW AS NORTHWEST
FLOW REMAINS.

.LONG TERM...BY LATE THURSDAY NIGHT...BEST ENERGY ASSOCIATED WITH
UPPER TROUGH IS WELL OUT OF COLO WITH NEUTRAL TO VERY WEAK QG
SUBSIDENCE OVER THE CWA THROUGH EARLY FRIDAY. WILL LIKELY SEE A FEW
LINGER SNOW SHOWERS OVER THE EASTERN PLAINS THURSDAY AFTERNOON AS
ENSUING WEAK CAA KEEPS RHS HIGH. CROSS SECTIONS INDICATE MOISTURE
HOLDING OVER THE MOUNTAINS AGAINST WEST SIDE OF CONT DIVIDE AHEAD OF
THE NEXT FAST MOVING TROUGH EXPECTED FOR THE WEEKEND. LATEST MODELS
RUNS HAVE KEPT FAIRLY GOOD TIMING WITH NEXT SERIES OF WEATHER
FEATURES.

TROUGH NUMBER 2 IN A SERIES OF 4 ENTERS THE STATE LATE SATURDAY INTO
SUNDAY WITH COLDER TEMPERATURES ALOFT ASSOCIATED WITH IT. THIS
TROUGH ENTERS WITH A MORE NORTH TO NORTHWESTERLY TRACK WHICH WILL
LIKELY BRING BETTER SNOW AMOUNTS TO THE HIGH COUNTRY ESPECIALLY
LOCATIONS WEST OF THE CONT DIVIDE INCLUDING ZNS 31-33-34. THE LATEST
RUNS OF THE GFS CONTINUE TO INDICATE A REINFORCING SHOT OF COLD
AIR ALOFT ON THE BACK EDGE OF TROUGH WHICH WILL KEEP A GOOD PERIOD
OF SNOW GOING FOR THE HIGH COUNTRY THROUGH EARLY MONDAY. THE CMC
IS A BIT SLOWER AND NOT AS COLD WITH A MORE SOUTHERLY TRACK. AS
FOR THE LOWER ELEVATIONS...NOT REAL IMPRESSED WITH SURFACE
PRESSURE PATTERNS WITH ANY OF THE RUNS WHICH INDICATE AN INVERTED
TROUGH OR EXTENSIVE LEE TROUGH FROM CANADA SOUTHWARD TO NEW MEX
WITH ALL LACKING A COLD AIR PUSH FROM THE NORTH. AS TROUGH KICKS
OUT ACROSS CONT DIVIDE...A BORA TYPE SITUATION ENSUES WITH
NORTHWEST SFC FLOW WITH THE EXIT EARLY MONDAY. THE 00Z ECM HAD
INDICATED A BETTER SOUTHERLY TRACK BUT COMES ACROSS THE STATE WITH
2 AREAS OF ENERGY WITH THE MOST POTENT SECTION RIDING OVER NRN NEW
MEXICO. WILL NEED TO WATCH FOR THE POTENTIAL OF THE NORTHERN AREA
OF ENERGY WITH THE ECM POSSIBLY PROVIDING A STRONGER WINTER
WEATHER TYPE SETUP ESPECIALLY FOR THE NORTHEAST PLAINS ON LATE
SUNDAY. AT THIS MOMENT IN TIME...GOOD BET THAT THE LOWER
ELEVATIONS INCLUDING URBAN CORRIDOR AND EASTERN PLAINS EXPERIENCE
SHOWERY...BREEZY BUT COLD AND GENERALLY UNSETTLED WEATHER. WILL
NEED TO WATCH FOR A BRIEF PERIOD OF POTENTIAL INSTABILITY IN THE
SOUNDINGS WHICH COULD BRING A QUICK SHOT OF STREAKY NON-UNIFORM
CONVECTIVE TYPE OF SNOWFALL TO THE URBAN CORRIDOR SUNDAY NIGHT
INTO EARLY MONDAY.

WEAK RIDGING AND A BRIEF PERIOD OF CALM DEVELOPS OVER THE STATE LATE
MONDAY THROUGH EARLY TUESDAY AHEAD OF DISTURBANCE NUMBER 3 WHICH
ENTERS THE NORTHERN SECTION OF THE STATE TUESDAY AFTN AND HANGS
AROUND THROUGH LATE WEDNESDAY. THIS DISTURBANCE ENTERS THE AREA MUCH
LIKE THE PREVIOUS SYSTEM HOWEVER AT THIS TIME IS FAR MORE BROAD AND
DISORGANIZED. TEMPS ALOFT ARE JUST AS COLD AS PREVIOUS DISTURBANCE
AND WILL KEEP THE SNOWFALL POPS GOING AS ITS A GOOD BET THAT THE
HIGHER TERRAIN LOCATIONS WEST OF DIVIDE SEE ANOTHER ROUND OF LIGHT
CONTINUOUS SNOW IN A WEAK BUT MOIST NORTHWESTERLY FLOW ALOFT
ENVIRONMENT. CURRENT SKY AND POPS IN THE EXTENDED LOOK GOOD IN THE
EXTENDED RANGE.

&&

.AVIATION...SNOW SHOWERS WITH ILS CONDITIONS ALREADY OCCURRING.
SNOW IS EXPECTED TO CONTINUE OFF AND ON AND THEN ENHANCE AFTER
00Z. SHOULD SEE THE LOWEST CONDITIONS BETWEEN 03Z AND 12Z...WITH A
SLIGHT CHANCE OF IT IMPROVING BY 09Z. TOTAL AMOUNTS OF 5-8 INCHES
FOR KDEN AND KAPA AND 3-5 INCHES AT KBJC ARE EXPECTED THROUGH 18Z
THURSDAY. EASTERLY WINDS WILL BE SHIFTING TO THE NORTH AFTER
MIDNIGHT WITH SPEEDS BELOW 15 KTS. STRONGER WINDS ARE EXPECTED TO
STAY TO THE EAST OF THE AREA AIRPORTS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM 6 PM THIS EVENING TO 5 PM MST THURSDAY
FOR COZ041-044>051.

WINTER WEATHER ADVISORY UNTIL 6 AM MST THURSDAY FOR COZ034-037.

WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 9 AM MST
THURSDAY FOR COZ036-039-040-042-043.

&&

SHORT TERM...KRIEDERMAN
LONG TERM....FREDIN
AVIATION...KRIEDERMAN
Hazardous weather outlook, Feb 20, 11:00 AM MST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1100 AM MST WED FEB 20 2013

COZ030>051-211800-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1100 AM MST WED FEB 20 2013

...WINTER STORM TO MOVE ACROSS THE STATE THROUGH THURSDAY...

...WINTER STORM WARNING FROM 6 PM THIS EVENING TO 5 PM MST
THURSDAY FOR COZ041-044>051...

...WINTER WEATHER ADVISORY UNTIL 6 AM MST THURSDAY FOR
COZ034-037...

...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 9 AM MST
THURSDAY FOR COZ036-039-040-042-043...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL CONTINUE TO SPREAD NORTH THROUGH THE STATE TODAY WITH A
FEW AREAS OF FREEZING DRIZZLE OVER THE FAR NORTHEASTERN PLAINS
DURING THE EARLY PART OF THE DAY. THEN THE SNOW IS EXPECTED TO
PUSH FURTHER WEST TOWARD THE URBAN CORRIDOR LATER THIS AFTERNOON. SNOW
OVER THE MOUNTAINS WILL CONTINUE TO INCREASE THIS AFTERNOON...HEAVIEST
SOUTH OF INTERSTATE 70 AND IN SOUTH PARK. THERE WILL BE A SLIGHT
CHANCE OF THUNDERSTORMS AS WELL...WHICH WILL PRODUCE VERY HEAVY
SNOW OVER A SHORT AMOUNT OF TIME.

SNOW...HEAVY AT TIMES...WILL BECOME WIDESPREAD TONIGHT. THE SNOW
WILL BE HEAVIEST EAST OF INTERSTATE 25 AND SOUTH OF INTERSTATE 76.
AREAS OF BLOWING AND DRIFTING SNOW WILL CAUSE HAZARDOUS DRIVING
CONDITIONS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SNOW WILL COME TO AN END DURING THE LATE MORNING HOURS ALONG THE
FRONT RANGE...BUT CONTINUE INTO THE AFTERNOON IN THE MOUNTAINS AND
ACROSS THE EASTERN PLAINS. STORM TOTAL SNOWFALL AMOUNTS WILL
APPROACH 6 TO 12 INCHES OVER THE FAR EASTERN PLAINS. FOR THE
DENVER METRO AREA...3 TO 7 INCHES OF SNOW IS EXPECTED WITH THE
HEAVIER AMOUNTS EAST OF INTERSTATE 25. STORM TOTAL AMOUNTS IN THE
MOUNTAINS WILL GENERALLY RANGE FROM 4 TO 8 INCHES WITH UP TO 10
INCHES SOUTH OF INTERSTATE 70.

MOUNTAIN SNOW WILL REDEVELOP FRIDAY UNDER A MOIST NORTHWEST FLOW
ALOFT. BEST CHANCE FOR SNOW WILL BE ALONG WEST AND NORTHWEST
FACING SLOPES. DRY CONDITIONS WILL PREVAIL SATURDAY AHEAD OF THE
NEXT STORM SYSTEM. THIS SYSTEM IS EXPECTED TO BRING SNOW TO PARTS
OF COLORADO AS IT MOVES ACROSS THE ROCKIES SOMETIME LATE SATURDAY
AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL AMOUNT AND INTENSITY REPORTS WILL BE GREATLY
APPRECIATED.

KRIEDERMAN/KF/BARJENBRUCH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 winter weather. Local standard time, as filed.

Winter Weather, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County

When
February 20, 6:00 PM MST to February 21, 9:00 AM MST
Where
Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
Reported by
Trained Spotter
Coordinates
39.878, -105.220 (the zone’s center; the record gives no point)

Winter Weather, N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County

When
February 20, 6:00 PM MST to February 21, 9:00 AM MST
Where
N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County forecast zone
Reported by
Trained Spotter
Coordinates
39.714, -104.707 (the zone’s center; the record gives no point)

Winter Weather, Elbert / C & E Douglas Counties Above 6000 Feet

When
February 20, 6:00 PM MST to February 21, 9:00 AM MST
Where
Elbert / C & E Douglas Counties Above 6000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
39.422, -104.468 (the zone’s center; the record gives no point)

Winter Weather, C & S Weld County

When
February 20, 6:00 PM MST to February 21, 9:00 AM MST
Where
C & S Weld County forecast zone
Reported by
Trained Spotter
Coordinates
40.555, -104.392 (the zone’s center; the record gives no point)

Winter Weather, C & E Adams & Arapahoe Counties

When
February 20, 6:00 PM MST to February 21, 4:00 PM MST
Where
C & E Adams & Arapahoe Counties forecast zone
Reported by
Trained Spotter
Coordinates
39.762, -104.338 (the zone’s center; the record gives no point)

Winter Weather, N & Ne Elbert County Below 6000 Feet / N Lincoln County

When
February 20, 6:00 PM MST to February 21, 4:00 PM MST
Where
N & Ne Elbert County Below 6000 Feet / N Lincoln County forecast zone
Reported by
Trained Spotter
Coordinates
39.138, -103.825 (the zone’s center; the record gives no point)

Winter Weather, Logan County

When
February 20, 6:00 PM MST to February 21, 4:00 PM MST
Where
Logan County forecast zone
Reported by
Trained Spotter
Coordinates
40.725, -103.110 (the zone’s center; the record gives no point)

Winter Weather, Washington County

When
February 20, 6:00 PM MST to February 21, 4:00 PM MST
Where
Washington County forecast zone
Reported by
Trained Spotter
Coordinates
39.971, -103.201 (the zone’s center; the record gives no point)

Winter Weather, Sedgwick County

When
February 20, 6:00 PM MST to February 21, 4:00 PM MST
Where
Sedgwick County forecast zone
Reported by
Trained Spotter
Coordinates
40.876, -102.352 (the zone’s center; the record gives no point)

Winter Weather, Phillips County

When
February 20, 6:00 PM MST to February 21, 4:00 PM MST
Where
Phillips County forecast zone
Reported by
Trained Spotter
Coordinates
40.594, -102.358 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 433547, 433548, 433549, 433550, 433551, 433552, 433553, 433555, 433556, 433596.